The Annals of Statistics

Testing uniformity on high-dimensional spheres against monotone rotationally symmetric alternatives

Christine Cutting, Davy Paindaveine, and Thomas Verdebout

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider the problem of testing uniformity on high-dimensional unit spheres. We are primarily interested in nonnull issues. We show that rotationally symmetric alternatives lead to two Local Asymptotic Normality (LAN) structures. The first one is for fixed modal location $\mathbf{{\theta}}$ and allows to derive locally asymptotically most powerful tests under specified $\mathbf{{\theta}}$. The second one, that addresses the Fisher–von Mises–Langevin (FvML) case, relates to the unspecified-$\mathbf{{\theta}}$ problem and shows that the high-dimensional Rayleigh test is locally asymptotically most powerful invariant. Under mild assumptions, we derive the asymptotic nonnull distribution of this test, which allows to extend away from the FvML case the asymptotic powers obtained there from Le Cam’s third lemma. Throughout, we allow the dimension $p$ to go to infinity in an arbitrary way as a function of the sample size $n$. Some of our results also strengthen the local optimality properties of the Rayleigh test in low dimensions. We perform a Monte Carlo study to illustrate our asymptotic results. Finally, we treat an application related to testing for sphericity in high dimensions.

Article information

Source
Ann. Statist., Volume 45, Number 3 (2017), 1024-1058.

Dates
Received: July 2015
Revised: April 2016
First available in Project Euclid: 13 June 2017

Permanent link to this document
https://projecteuclid.org/euclid.aos/1497319687

Digital Object Identifier
doi:10.1214/16-AOS1473

Mathematical Reviews number (MathSciNet)
MR3662447

Zentralblatt MATH identifier
1368.62133

Subjects
Primary: 62H11: Directional data; spatial statistics 62G20: Asymptotic properties
Secondary: 62H15: Hypothesis testing

Keywords
Contiguity directional statistics high-dimensional statistics invariance local asymptotic normality rotationally symmetric distributions tests of uniformity

Citation

Cutting, Christine; Paindaveine, Davy; Verdebout, Thomas. Testing uniformity on high-dimensional spheres against monotone rotationally symmetric alternatives. Ann. Statist. 45 (2017), no. 3, 1024--1058. doi:10.1214/16-AOS1473. https://projecteuclid.org/euclid.aos/1497319687


Export citation

References

  • Azzalini, A. and Capitanio, A. (1999). Statistical applications of the multivariate skew normal distribution. J. R. Stat. Soc. Ser. B Stat. Methodol. 61 579–602.
  • Banerjee, A. and Ghosh, J. (2004). Frequency sensitive competitive learning for scalable balanced clustering on high-dimensional hyperspheres. IEEE T. Neural Networ. 15 702–719.
  • Banerjee, A., Dhillon, I., Ghosh, J. and Sra, S. (2003). Generative model-based clustering of directional data. In Proceedings of the Ninth ACM SIGKDD International Conference on Knowledge Discovery and Data Mining 19–28.
  • Bickel, P. J., Klaassen, C. A. J., Ritov, Y. and Wellner, J. A. (1998). Efficient and Adaptive Estimation for Semiparametric Models. Springer, New York.
  • Billingsley, P. (1995). Probability and Measure, 3rd ed. Wiley, New York.
  • Cai, T., Fan, J. and Jiang, T. (2013). Distributions of angles in random packing on spheres. J. Mach. Learn. Res. 14 1837–1864.
  • Chaudhuri, P. (1992). Multivariate location estimation using extension of $R$-estimates through $U$-statistics type approach. Ann. Statist. 20 897–916.
  • Chikuse, Y. (1991). High-dimensional limit theorems and matrix decompositions on the Stiefel manifold. J. Multivariate Anal. 36 145–162.
  • Chikuse, Y. (1993). High-dimensional asymptotic expansions for the matrix Langevin distributions on the Stiefel manifold. J. Multivariate Anal. 44 82–101.
  • Chikuse, Y. (2003). Statistics on Special Manifolds. Lecture Notes in Statistics 174. Springer, New York.
  • Cuesta-Albertos, J. A., Cuevas, A. and Fraiman, R. (2009). On projection-based tests for directional and compositional data. Stat. Comput. 19 367–380.
  • Cutting, C., Paindaveine, D. and Verdebout, T. (2016). Supplement to “Testing uniformity on high-dimensional spheres against monotone rotationally symmetric alternatives.” DOI:10.1214/16-AOS1473SUPP.
  • Davies, R. B. (1977). Hypothesis testing when a nuisance parameter is present only under the alternative. Biometrika 64 247–254.
  • Davies, R. B. (1987). Hypothesis testing when a nuisance parameter is present only under the alternative. Biometrika 74 33–43.
  • Davies, R. B. (2002). Hypothesis testing when a nuisance parameter is present only under the alternative: Linear model case. Biometrika 89 484–489.
  • Dryden, I. L. (2005). Statistical analysis on high-dimensional spheres and shape spaces. Ann. Statist. 33 1643–1665.
  • Eisen, M. B., Spellman, P. T., Brown, P. O. and Botstein, D. (1998). Cluster analysis and display of genome-wide expression patterns. Proc. Natl. Acad. Sci. USA 95 14863–14868.
  • Faÿ, G., Delabrouille, J., Kerkyacharian, G. and Picard, D. (2013). Testing the isotropy of high energy cosmic rays using spherical needlets. Ann. Appl. Stat. 7 1040–1073.
  • Giri, N. C. (1996). Group Invariance in Statistical Inference. World Scientific, Singapore.
  • Hallin, M. and Paindaveine, D. (2006). Semiparametrically efficient rank-based inference for shape. I. Optimal rank-based tests for sphericity. Ann. Statist. 34 2707–2756.
  • Hornik, K. and Grün, B. (2014). movMF: An R package for fitting mixtures of von Mises–Fisher distributions. J. Statist. Softw. 58.
  • Ingster, Y. I. (1997). Adaptive chi-square tests. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 244 150–166, 333.
  • John, S. (1972). The distribution of a statistic used for testing sphericity of normal distributions. Biometrika 59 169–173.
  • Juan, J. and Prieto, F. J. (2001). Using angles to identify concentrated multivariate outliers. Technometrics 43 311–322.
  • Kim, P. T., Koo, J.-Y. and Pham Ngoc, T. M. (2016). Supersmooth testing on the sphere over analytic classes. J. Nonparametr. Stat. 28 84–115.
  • Lacour, C. and Pham Ngoc, T. M. (2014). Goodness-of-fit test for noisy directional data. Bernoulli 20 2131–2168.
  • Ledoit, O. and Wolf, M. (2002). Some hypothesis tests for the covariance matrix when the dimension is large compared to the sample size. Ann. Statist. 30 1081–1102.
  • Lehmann, E. L. and Romano, J. P. (2005). Testing Statistical Hypotheses, 3rd ed. Springer, New York.
  • Liese, F. and Miescke, K.-J. (2008). Statistical Decision Theory: Estimation, Testing, and Selection. Springer, New York.
  • Mardia, K. V. and Jupp, P. E. (2000). Directional Statistics. Wiley, Chichester.
  • Moreira, M. J. (2009). A maximum likelihood method for the incidental parameter problem. Ann. Statist. 37 3660–3696.
  • Möttönen, J. and Oja, H. (1995). Multivariate spatial sign and rank methods. J. Nonparametr. Statist. 5 201–213.
  • Oja, H. (2010). Multivariate Nonparametric Methods with R: An Approach Based on Spatial Signs and Ranks. Lecture Notes in Statistics 199. Springer, New York.
  • Onatski, A., Moreira, M. J. and Hallin, M. (2013). Asymptotic power of sphericity tests for high-dimensional data. Ann. Statist. 41 1204–1231.
  • Onatski, A., Moreira, M. J. and Hallin, M. (2014). Signal detection in high dimension: The multispiked case. Ann. Statist. 42 225–254.
  • Paindaveine, D. and Verdebout, T. (2016). On high-dimensional sign tests. Bernoulli 22 1745–1769.
  • Rayleigh, L. (1919). On the problem of random vibrations and random flights in one, two and three dimensions. Phil. Mag. 37 321–346.
  • Saw, J. G. (1978). A family of distributions on the $m$-sphere and some hypothesis tests. Biometrika 65 69–73.
  • Shao, J. (2003). Mathematical Statistics, 2nd ed. Springer, New York.
  • van der Vaart, A. W. (1998). Asymptotic Statistics. Cambridge Series in Statistical and Probabilistic Mathematics 3. Cambridge Univ. Press, Cambridge.
  • Wang, L., Peng, B. and Li, R. (2015). A high-dimensional nonparametric multivariate test for mean vector. J. Amer. Statist. Assoc. 110 1658–1669.
  • Watson, G. S. (1988). The Langevin distribution on high dimensional spheres. J. Appl. Statist. 15 123–130.
  • Zou, C., Peng, L., Feng, L. and Wang, Z. (2014). Multivariate sign-based high-dimensional tests for sphericity. Biometrika 101 229–236.

Supplemental materials

  • Supplement to “Testing uniformity on high-dimensional spheres against rotationally symmetric alternatives”. In this supplementary article, we derive the fixed-$p$ asymptotic nonnull distribution of the Rayleigh test statistic in (3.4), and we show that, under FvML distributions, the conditions (i)–(iii) of Theorem 5.1 always hold.